Drug alert in Interior Health

Fentanyl-containing tablets are shown in this undated file photo.

Multiple drug samples in communities across the region have been found to contain Up to 55% fentanyl (Average is +/- 10%).

Up to 25% benzodiazepine (Average is +/- 1 to 2%) have also been detected in some samples.

The samples have been sold as “down”, heroin, or fentanyl - a wide range of colours and textures have been identified. 

High risk of overdose with severe complications including death.  Substances containing benzodiazepine can cause prolonged sedation (several hours). 

Naloxone does not work on Benzos, BUT naloxone will work on the opioid overdose symptoms.  After giving breaths and naloxone, the person may begin breathing normally, but may not wake up. More doses of naloxone should only be given if the person is not breathing normally (less than 10 breaths a minute). If the person is breathing normally but remains unconscious, place in recovery position and stay with them until emergency services arrive.

No matter what or how you use (smoking, snorting, injecting) take steps to prevent overdose

  • Know the risks when mixing drugs
  • If you must use while alone, consider using the Lifeguard app which can connect you with 911 emergency responders if you overdose. Download at the App Store or Google Play.   
  • When using your substance start with a small amount, and then go slow.
  • Use with others or at an Overdose Prevention or Supervised Consumption Site, if one is near you.
  • Know how to respond to an overdose - call 911, give rescue breaths and naloxone.